Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 340, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 5, 2023, 4:38 PM CDT for Armstrong County, Randall County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 5, 2023, 5:50 PM CDT
- In force
- 72 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 2306 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:32 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 5, 2:32 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 232 PM CDT Sat Aug 5 2023 ...New LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 150 PM CDT Sat Aug 5 2023 Summary: Two rounds of potential severe thunderstorms, the first in the southern Texas Panhandle this afternoon with mainly a damaging wind threat and the second this evening in the northern Panhandles with a damaging wind and large hail threat, are on tap for the Oklahoma and Texas Panhandles. Details: 18z WV imagery implies quasi-zonal flow aloft over the CWA and the Rockies while satellite imagery shows cumulus across the Oklahoma and Texas Panhandles with a few thunderstorms ongoing in the southern TX Panhandle in the vicinity of a slow westward moving surface boundary, with radar reflectivity suggesting this is located roughly along a Boys Ranch-Chunky-Wayside axis. Winds north of and east of this boundary are generally out of the east-southeast, keeping 60s dewpoints in place across much of the area. This afternoon, additional thunderstorms may develop along and near the many outflow boundaries in the southern Texas Panhandle. While surface dewpoint depressions may lead to a risk for damaging winds, ongoing thunderstorms for much of the day so far makes it uncertain that available instability for thunderstorms will be appreciable enough for severe storms to develop. Current thinking is that the best place for a stray severe storm would be in the SW TX Panhandle developing along that boundary noted on radar above. Sfc-6km bulk shear values of around 30 knots suggest at least some convective organization could occur but straight hodographs suggest the convective mode would become messy in short order. Given those large surface dewpoint depressions, DCAPE may top 2000 J/kg. Thus, while am not confident severe storms will in fact occur this afternoon in our south, do think a damaging wind risk with a risk for low end severe hail would be present should convection get going. Late this afternoon into tonight, attention turns to the northern Panhandles. With more time away from repeated morning convection and slightly cooling temperatures aloft ahead of a shortwave MLCAPE values of 1000-1500 J/k should develop. Expect initial convection to develop on the higher terrain to the northwest and propagate southeastward to the northern Panhandles. Given better shear profiles and steep mid-level lapse rates in our north, this convection should be capable of generating very large hail in addition to damaging wind gusts. Convective mode is also favorable for very large hail, with more turning seen in hodographs suggesting supercellular modes may be maintained into the evening. Finally, if this supercellular convection is present the northwestern Panhandles as early as 00z this evening, there is a low risk for a stray tornado given sfc-500m SRH values of 25-50 m2/s2. Sunday, flow aloft becomes west-northwesterly aloft. With instability taking a step downward compared to Saturday in the post- frontal regime, would need to wait until another round of convection develops on the higher terrain to our east tracks into the area during the evening. Given the aforementioned reduction in instability, concerns for severe thunderstorms are low at this time. Ferguson && .LONG TERM ... (Monday through next Friday) Issued at 231 PM CDT Sat Aug 5 2023 Through the extended, an upper level trough stretches across the northern CONUS, while the ridge is suppressed to the south. Steering flow for this period will be west to northwesterly, with long range guidance showing rounds of shortwaves ejecting south from the main 500mb trough periodically through the week. Precipitation chances will be dependent on timing of these shortwaves, and this is where we start to see deviations in our long range ensemble members. This highest confidence for thunderstorms is still on Monday, where medium and long range guidance suggest a shortwave trough transitions through the CWA from eastern New Mexico and southeast Colorado. A favorable environment for thunderstorms awaits this system in the northwest Panhandles, thus posing a severe concern. Modest DCAPE values above 1000 J/kg advocate for damaging winds as the primary risk for severe storms, especially in the overnight hours. However, large hail cannot be ruled out if supercells are able to form ahead of the trough in the late afternoon hours. Still, not all models agree on this outcome for Monday. There is still another scenario where a quicker evolution of the shortwave's progression will limit thunderstorm chances for the day. The current trends still favor a slower shortwave at this time, so PoPs have remained untouched for the Monday time frame. In regards to temperatures for this period, there has been a fluctuation in long term forecasts. Deterministic models are not showing agreements in their placements of 850mb temperatures, surface winds, and even the upper level pattern itself is showing slight deviations. Monday still looks to have high temperatures about average for this time of year, thanks to the lingering activity from Sunday night's storms into the Monday morning hours. Tuesday through Saturday, temperatures will range in the mid 90's to lower 100's; however, models are deviating on high temperatures on a day to day basis. Precipitation chances are also playing a role in these changes, where days with shower activity will have reduced maximum temperatures. Meanwhile, days with no chances for rain could see highs soar into the 100-105 range. We will continue to watch these changes as they progress and see when long range ensembles can settle on a pattern. Rangel && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Sat Aug 5 2023 VFR conditions should largely prevail over the next 24 hours, but thunderstorms may bring occasional disruption this afternoon into this evening. Best chance for thunder remains at GUY and AMA in that order and have bumped mentions up to a PROB30 at GUY while holding the VCTS mention for AMA. Expect additional refinements as the afternoon goes on. Otherwise, winds will tend to be southerly this afternoon before becoming out of the northeast following the passage of a cold front this evening. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 89 66 93 / 20 0 20 10 Beaver OK 66 84 63 85 / 70 10 50 10 Boise City OK 61 84 60 90 / 30 10 20 10 Borger TX 68 91 67 95 / 30 0 30 10 Boys Ranch TX 66 91 65 95 / 20 0 20 10 Canyon TX 65 91 65 94 / 20 0 20 10 Clarendon TX 70 91 70 92 / 20 0 20 10 Dalhart TX 61 87 59 92 / 30 10 20 10 Guymon OK 63 84 62 88 / 50 10 40 10 Hereford TX 66 92 67 95 / 20 0 20 10 Lipscomb TX 65 88 64 88 / 60 10 50 20 Pampa TX 66 87 65 88 / 40 0 30 20 Shamrock TX 68 90 66 90 / 30 0 30 20 Wellington TX 71 93 69 93 / 20 0 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 9 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...77 LONG TERM....55 AVIATION...77
Hazardous weather outlook, Aug 5, 2:48 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Sat Aug 5 2023 OKZ001>003-TXZ001>020-317-060800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through tonight across the Texas and Oklahoma Panhandles. Some of these thunderstorms may become severe. Large hail and damaging wind gusts will be the primary hazards with any severe storms, with very large hail possible in the northern Panhandles. Additionally, a tornado cannot be ruled out in the northwestern Panhandles. A Severe Thunderstorm Watch is in effect for the western Oklahoma and far northwestern Texas Panhandle until 11 PM CDT. A Head Advisory is in effect for Palo Duro Canyon until 9 PM Saturday. Temperatures as high as 108 are possible during the afternoon hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop across the area Sunday night and Monday night. A severe storm may occur Monday night with hail and damaging winds the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 5, 4:08 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
408 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 5 W Amarillo 35.20N 101.90W
08/05/2023 E1.00 inch Potter TX Public
&&Local storm report, Aug 5, 4:16 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
416 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 3 W Amarillo 35.20N 101.87W
08/05/2023 E1.00 inch Potter TX Public
Photo submitted via social media.
&&
CRLocal storm report, Aug 5, 4:20 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
420 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 1 W Amarillo 35.20N 101.83W
08/05/2023 E1.00 inch Potter TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Aug 5, 4:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
422 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 1 W Amarillo 35.20N 101.84W
08/05/2023 M1.00 inch Potter TX Broadcast Media
&&Special weather statement, Aug 5, 4:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
431 PM CDT Sat Aug 5 2023
TXZ017-018-317-052200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
431 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern
Armstrong and northeastern Randall Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Washburn, or 12 miles west of Claude, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude and Washburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
&&
LAT...LON 3509 10182 3518 10173 3518 10137 3516 10118
3485 10139
TIME...MOT...LOC 2131Z 291DEG 23KT 3508 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonLocal storm report, Aug 5, 4:32 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
432 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 3 WSW Amarillo 35.19N 101.87W
08/05/2023 M1.00 inch Potter TX Public
photo submitted via social media.
&&
CRThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:28 PM CDT | Special Weather Statement | AMA | Collingsworth | 32 min |
| Aug 5, 5:55 AM CDT | Special Weather Statement | AMA | Lipscomb | 50 min |
| Aug 5, 7:08 AM CDT | Special Weather Statement | AMA | Lipscomb | 37 min |
| Aug 5, 8:30 AM CDT | Special Weather Statement | AMA | Lipscomb | 30 min |
| Aug 5, 2:34 PM CDT | Special Weather Statement | AMA | Deaf Smith | 26 min |
| Aug 5, 2:42 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 63 min |
| Aug 5, 3:07 PM CDT | Special Weather Statement | AMA | Potter | 38 min |
| Aug 5, 3:33 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 57 min |
| Aug 5, 3:37 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 76 min |
| Aug 5, 4:31 PM CDT | Special Weather Statement | AMA | Armstrong | 29 min |
| Aug 5, 5:14 AM CDT | Special Weather Statement | AMA | Beaver | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.